Metformin-induced lactic acidosis: a case series

J Med Case Rep. 2007 Oct 31;1:126. doi: 10.1186/1752-1947-1-126.

Abstract

Introduction: Unlike other agents used in the treatment of type 2 diabetes mellitus, metformin has been shown to reduce mortality in obese patients. It is therefore being increasingly used in higher doses. The major concern of many physicians is a possible risk of lactic acidosis. The reported frequency of metformin related lactic acidosis is 0.05 per 1000 patient-years; some authors advocate that this rate is equal in those patients not taking metformin.

Case presentation: We present two case reports of metformin-associated lactic acidosis. The first case is a 77 year old female with a past medical history of hypertension and type 2 diabetes mellitus who had recently been prescribed metformin (3 g/day), perindopril and acetylsalicylic acid. She was admitted to the emergency department two weeks later with abdominal pain and psychomotor agitation. Physical examination revealed only signs of poor perfusion. Laboratory evaluation revealed hyperkalemia, elevated creatinine and blood urea nitrogen and mild leukocytosis. Arterial blood gases showed severe lactic acidemia. She was admitted to the intensive care unit. Vasopressor and ventilatory support was initiated and continuous venovenous hemodiafiltration was instituted. Twenty-four hours later, full clinical recovery was observed, with return to a normal serum lactate level. The patient was discharged from the intensive care unit on the sixth day. The second patient is a 69 year old male with a past medical history of hypertension, type 2 diabetes mellitus and ischemic heart disease who was on metformin (4 g/day), glycazide, acetylsalicylic acid and isosorbide dinitrate. He was admitted to the emergency department in shock with extreme bradycardia. Initial evaluation revealed severe lactic acidosis and elevated creatinine and urea. The patient was admitted to the Intensive Care Unit and commenced on continuous venovenous hemodiafiltration in addition to other supportive measures. A progressive recovery was observed and he was discharged from the intensive care unit on the seventh day.

Conclusion: We present two case reports of severe lactic acidosis most probably associated with high doses of metformin in patients with no known contraindications for metformin prescription. In both patients no other condition was identified to cause such severe lactic acidosis. Although controversial, lactic acidosis should be considered in patients taking metformin.